The silence from the Defense Department has been deafening.
There were a lot of indications that he could have been: he was in an area of Afghanistan where malaria is endemic, he worked with Special Forces, who still use Lariam, and from media reports, the constellation of unusual symptoms (olfactory hallucinations, memory loss) and behavior (dissociation, impulsive, murderous rage) certainly suggests some sort of intoxication.
On the other hand, his lawyer has not suggested this as a defense as the case drags on, readying for a possible court martial on 16 counts of murder. To the best of my knowledge, no one has come forward and said that they knew he or other members of his unit were on mefloquine.
There are numerous reports strongly implicating mefloquine in impulsive violent behavior, including suicides. New research is revealing the potent effects of the drug on the limbic system, the portion of the brain responsible for memory and aggression.
Yet, on the other hand, the military has denied the role of mefloquine in similar episodes, including a cluster of murder-suicides at Fort Bragg nearly 10 years ago.
What surprises me, in the face of this controversy, is that the Pentagon has neither confirmed nor denied whether Bales was on mefloquine. Which means one of three things:
– He was on mefloquine (which is concerning since mefloquine is contraindicated by policy in soldiers, like SSG Bales, with a history of TBI).
– He was not on mefloquine (in which case, why doesn’t the Defense Department make that clear?).
– The Pentagon does not know whether he was on mefloquine or not, which would be even more alarming, given the policy that its screening and use be documented.
Just weeks prior to the alleged massacre, the military’s top physician acknowledged that some soldiers were still being dispensed mefloquine without proper documentation. He ordered an urgent review of prescribing practices, including at deployed locations such as Afghanistan. This review was further speeded in the wake of the massacre that followed.
This review was closed out nearly six months ago. But so far, the military has not released its findings, or further commented on the possible role of mefloquine in this case.
The military has mandated that all its members learn about mefloquine and the possible side-effects of the medication.
Suicide rates in the military continue to rise. The Centers for Disease Control now concedes that the neuropsychiatric side effects of mefloquine may even confound the diagnosis and management of posttraumatic stress disorder and traumatic brain injury.
At the very least, it appears time for the military to stop using mefloquine completely in favor of alternate, and safe, anti-malarials.
Thanks to Dr. Remington Nevin for contributing to this post.